Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 159, NWS Paducah, KY

May 5, 2012Jefferson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 5, 2012, 4:12 AM CDT for Jefferson County, Illinois. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2012, 4:12 AM CDT (09:12 UTC)
Expired
May 5, 2012, 4:45 AM CDT
In force
33 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Jefferson County, IL

The radar

The Evansville,IN radar (KVWX), 94 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 4:15 AM CDTHAIL 1Mount Vernon, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 10:35 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WUUS53 KPAH 050912
SVRPAH
ILC081-050945-
/O.NEW.KPAH.SV.W.0159.120505T0912Z-120505T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
412 AM CDT SAT MAY 5 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 445 AM CDT.

* AT 410 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING WALNUT SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR MOUNT VERNON....MOVING EAST AT 30
  MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  BLUFORD AND BELLE RIVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3839 8870 3818 8870 3818 8871 3827 8900
      3838 8897
TIME...MOT...LOC 0912Z 283DEG 24KT 3831 8892
WIND...HAIL 60MPH 1.50IN

$$
1 follow-up statement
874 
WWUS53 KPAH 050921
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
421 AM CDT SAT MAY 5 2012

ILC081-050945-
/O.CON.KPAH.SV.W.0159.000000T0000Z-120505T0945Z/
JEFFERSON IL-
421 AM CDT SAT MAY 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS UNTIL 445 AM CDT...

AT 417 AM CDT...STORM SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR MOUNT
VERNON...MOVING EAST AT 30 MPH.

LAT...LON 3833 8870 3831 8870 3819 8870 3818 8871
      3826 8896 3835 8892
TIME...MOT...LOC 0921Z 290DEG 25KT 3829 8885
WIND...HAIL <50MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:59 AM CDT, 13 minutes earlier.

Area forecast discussion, May 5, 3:59 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
359 AM CDT SAT MAY 5 2012

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 332 AM CDT SAT MAY 5 2012

CONVECTION OVER NORTHEASTERN PORTIONS OF THE FORECAST AREA EARLY
THIS MORNING WAS FEEDING ON MOIST AND RELATIVELY STRONGER MID
LEVEL FLOW CONVERGING UPON A QUASI-STATIONARY FRONTAL BOUNDARY
DRAPED NORTHWEST TO SOUTHEAST FROM THE SAINT LOUIS AREA EAST INTO
THE WABASH VALLEY. THE THUNDERSTORMS SHOULD CONTINUE TO SLOWLY
WEAKEN OVER THE NEXT FEW HOURS AS THEY SAG SOUTHWARD ACROSS
KENTUCKY AND INTO THE TENNESSEE VALLEY.

THE REST OF THE WEEKEND WILL BE CHARACTERIZED BY VERY WARM AND
HUMID CONDITIONS WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH THE PERIOD. THE FRONTAL BOUNDARY OVER NORTHERN PORTIONS OF
THE AREA WILL RETREAT BACK TO THE NORTH AS A WEAK MID LEVEL RIDGE
BUILDS IN. SO WITHOUT ANY SUBSTANTIAL TRIGGERS...COVERAGE OF ANY
THUNDERSTORMS SHOULD BE ISOLATED FOR THE MOST PART.

BY SUNDAY NIGHT...LOW PRESSURE WILL BE SITUATED OVER THE MISSOURI
VALLEY WITH A COLD FRONT DRAPED SOUTH FROM THE LOW. THE APPROACH
AND PASSAGE OF THIS FRONT WILL INCREASE CHANCES FOR SHOWERS AND
THUNDERSTORMS LATE SUNDAY NIGHT AND ESPECIALLY ON MONDAY. WHILE
SOME ISOLATED STRONG TO SEVERE STORMS ARE CERTAINLY POSSIBLE
MONDAY...THE POTENTIAL FOR ORGANIZED SEVERE WEATHER STILL APPEARS
LOW GIVEN THE ANTICIPATED WEAK DEEP LAYERED SHEAR FORECAST BY THE
LATEST MODEL SUITE.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 332 AM CDT SAT MAY 5 2012

ENSEMBLE AND OPERATIONAL RUNS OF BOTH THE GFS AND ECMWF REMAIN IN
GOOD AGREEMENT THAT RAIN CHANCES WILL TAPER OFF FROM THE WEST
MONDAY NIGHT AS THE COLD FRONT PROGRESSES EAST OF THE REGION. THE
BACK EDGE OF THE PRECIPITATION MAY LINGER OVER PORTIONS OF THE
PENNYRILE REGION IN WESTERN KENTUCKY ON TUESDAY...SO LINGERED A
SLIGHT CHANCE THERE.

BEHIND THE FRONT...MUCH COOLER AND MAINLY DRY CONDITIONS WILL
PREVAIL THROUGH THE END OF THE WEEK. TEMPERATURES WILL COOL TO
MORE SEASONABLE VALUES...WITH HIGHS IN THE 70S AND LOWS GENERALLY
IN THE 50S TUESDAY THROUGH FRIDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1153 PM CDT FRI MAY 4 2012

SHRA/TSTMS WILL MOVE EAST ACROSS THE KEVV/KOWB TAF SITES THROUGH
12Z...WITH MVFR CIGS AND MVFR TO IFR VSBYS POSSIBLE. AFTER THESE
MOVE THROUGH...VFR CONDITIONS EXPECTED AT ALL SITES THROUGH THE
TAF PERIOD. ISOLATED SHRA/TSTM POSSIBLE THROUGH TAF PERIOD...BUT
CHANCES TOO LOW INCLUDE. WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO
10 KTS...TURNING NORTHEAST AT KEVV/KOWB BY 00Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...RJP
LONG TERM....RJP
AVIATION.....RST
Hazardous weather outlook, May 4, 4:03 PM CDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
403 PM CDT FRI MAY 4 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
403 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THE STORM PREDICTION CENTER CONTINUES TO OUTLOOK AREAS EAST
OF INTERSTATE 55 FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS
THROUGH TONIGHT. THIS INCLUDES ALL OF WEST KENTUCKY...SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA...AND A SMALL PART OF SOUTHEAST
MISSOURI. THE PRIMARY HAZARDS WILL BE LOCALLY DAMAGING WINDS AND
MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY WITH SMALL CHANCES
CONTINUING SATURDAY NIGHT AND SUNDAY BEFORE INCREASING AGAIN
SUNDAY NIGHT...ESPECIALLY NORTHWEST OF THE OHIO RIVER. THUNDERSTORMS
WILL BE LIKELY MONDAY INTO MONDAY NIGHT AS A STRONGER COLD FRONT
PUSHES SOUTHEAST ACROSS OUR REGION. WHILE SOME ISOLATED STRONG TO
SEVERE STORMS ARE CERTAINLY POSSIBLE MONDAY...THE POTENTIAL FOR
ORGANIZED SEVERE WEATHER IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUESTED OVERNIGHT.

In the hours before

Local storm report, May 5, 2:06 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
206 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 AM     HAIL             6 NE ROCKPORT           37.95N 86.97W
05/05/2012  E1.50 INCH       SPENCER            IN   TRAINED SPOTTER

&&

DLL
Local storm report, May 5, 2:43 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
243 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     HAIL             1 E UTICA               37.61N 87.09W
05/05/2012  E0.75 INCH       DAVIESS            KY   TRAINED SPOTTER

            DID NOT LAST VERY LONG

&&

DLL
Special weather statement, May 5, 2:48 AM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
248 AM CDT SAT MAY 5 2012

ILZ075>078-081>083-086-087-INZ081-085-050830-
EDWARDS IL-FRANKLIN IL-GALLATIN IL-GIBSON IN-HAMILTON IL-JEFFERSON
IL-POSEY IN-SALINE IL-WABASH IL-WAYNE IL-WHITE IL-
248 AM CDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...NORTHERN FRANKLIN...
SOUTHERN WAYNE AND JEFFERSON COUNTIES IN SOUTH CENTRAL ILLINOIS...AND
SOUTHWESTERN EDWARDS...WHITE AND EXTREME SOUTHWESTERN WABASH COUNTIES
IN SOUTHEAST ILLINOIS...AND NORTHERN GALLATIN AND NORTHEASTERN SALINE
COUNTIES IN SOUTHERN ILLINOIS...AND SOUTHWESTERN GIBSON AND WESTERN
POSEY COUNTIES IN SOUTHWEST INDIANA UNTIL 330 AM CDT...

AT 242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
A CLUSTER OF STRONG THUNDERSTORMS FROM MT VERNON ILLINOIS TO
DAHLGREN TO JUST NORTH OF CARMI...MOVING SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MCLEANSBORO...CARMI...MOUNT VERNON...ENFIELD...NORRIS CITY...
  CROSSVILLE...GRAYVILLE...NEW HARMONY...BELLE PRAIRIE CITY...MILL
  SHOALS...SPRINGERTON...BURNT PRAIRIE...BROUGHTON...OMAHA...
  MAUNIE...PHILLIPSTOWN...GRIFFIN AND NEW HAVEN.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DRS
Local storm report, May 5, 2:59 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
259 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 AM     HAIL             DAHLGREN                38.20N 88.68W
05/05/2012  E0.88 INCH       HAMILTON           IL   TRAINED SPOTTER

&&

DLL
Local storm report, May 5, 3:38 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
338 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 AM     HAIL             CENTRAL CITY            37.30N 87.13W
05/05/2012  E0.50 INCH       MUHLENBERG         KY   LAW ENFORCEMENT

&&

DLL
Special weather statement, May 5, 3:59 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
359 AM CDT SAT MAY 5 2012

ILZ075-050945-
JEFFERSON IL-
359 AM CDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY IN SOUTH CENTRAL
ILLINOIS UNTIL 445 AM CDT...

AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOODLAWN...OR 7 MILES WEST OF MOUNT
VERNON...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MOUNT VERNON...BLUFORD...BONNIE AND BELLE RIVE.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:24 PM CDTSevere Thunderstorm WarningPAHWayne36 min
May 4, 7:43 PM CDTSevere Thunderstorm WarningPAHEdwards, Wayne32 min
May 4, 7:58 PM CDTSevere Thunderstorm WarningPAHEdwards, Wayne32 min
May 4, 8:06 PM CDTSevere Thunderstorm WarningPAHHamilton, White39 min
May 4, 8:13 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash32 min
May 4, 8:29 PM CDTSevere Thunderstorm WarningPAHWabash31 min
May 4, 11:18 PM CDTSevere Thunderstorm WarningPAHHamilton16 min
May 5, 12:04 AM CDTSevere Thunderstorm WarningPAHWayne19 min
May 5, 12:19 AM CDTSevere Thunderstorm WarningPAHWabash41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.